Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 11, NWS Bismarck, ND

March 19, 20205 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 19, 2020, 4:05 AM CDT for 5 counties in North Dakota. It took effect at Mar 19, 2020, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 4:05 AM CDT (09:05 UTC)
In effect from
Mar 19, 2020, 1:00 PM CDT
Expired
Mar 19, 2020, 7:57 PM CDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS73 KBIS 190905
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
405 AM CDT Thu Mar 19 2020

NDZ037-047-048-050-051-191715-
/O.NEW.KBIS.WI.Y.0011.200319T1800Z-200320T0300Z/
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
405 AM CDT Thu Mar 19 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT
THIS EVENING...

* WHAT...North winds of 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey 
  Counties.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow is
  possible, mainly along west-to-east oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
4 follow-up statements
665 
WWUS73 KBIS 191626
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1126 AM CDT Thu Mar 19 2020

NDZ037-047-048-050-051-200030-
/O.CON.KBIS.WI.Y.0011.200319T1800Z-200320T0300Z/
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
1126 AM CDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...North winds of 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey 
  Counties.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow is 
  possible, mainly along west-to-east oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KS
726 
WWUS73 KBIS 191903
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
203 PM CDT Thu Mar 19 2020

NDZ037-047-048-050-051-200300-
/O.CON.KBIS.WI.Y.0011.000000T0000Z-200320T0300Z/
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
203 PM CDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...North winds of 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow is 
  possible, mainly along west-to-east oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KS
810 
WWUS73 KBIS 192300
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
600 PM CDT Thu Mar 19 2020

NDZ037-047-048-050-051-200300-
/O.CON.KBIS.WI.Y.0011.000000T0000Z-200320T0300Z/
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
600 PM CDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...North winds of 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
946 
WWUS73 KBIS 200057
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
757 PM CDT Thu Mar 19 2020

NDZ037-047-048-050-051-200200-
/O.CAN.KBIS.WI.Y.0011.000000T0000Z-200320T0300Z/
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
757 PM CDT Thu Mar 19 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria across the James 
River Valley. Breezy conditions will continue through the evening.

$$

ZH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:23 AM CDT, 42 minutes earlier.

Area forecast discussion, Mar 19, 3:23 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
323 AM CDT Thu Mar 19 2020

.UPDATE...
Issued at 321 AM CDT Thu Mar 19 2020

Quick update to add Stark and Morton Counties to the Winter
Weather Advisory. Dickinson has been reporting light freezing rain
for the past hour. Full forecast package update coming soon.

UPDATE Issued at 105 AM CDT Thu Mar 19 2020

Current radar shows some enhanced reflectivity from Grant County
up towards Washburn. Expect a period of light to moderate snow in
the Bismarck/Mandan area through 3 AM CDT. Another area to watch
is the southern James River Valley, where there have been more
scattered pockets of enhanced reflectivity. This is likely in
association with strong low level frontogenesis that models have
been simulating for days. Think that there is likely snow falling
from these enhanced echoes, but freezing drizzle is still expected
to be the predominant precipitation type there through the night.
Farther north, light snow continues to fall along and north of
Highway 200, but intensity has shown a diminishing trend over the
past hour.

UPDATE Issued at 920 PM CDT Wed Mar 18 2020

We have issued a winter weather advisory for freezing drizzle or
light freezing rain and some light snow. This is for far southwest
and south central North Dakota, including the southern Jame River
Valley.

Currently, a shortwave is moving from southeast Montana into
southwest North Dakota. This is producing a nice band of light to
moderate snow, with probably a few bands of heavy snow, between
I-94 and Highway 2. Generally light snow along the International
Border. The heavier snow band correlate nicely with the 700 MB FG
forcing meeting up with the abundant moisture within the dendritic
growth layer. This area of snow should propagate east tonight.
Previous forecast amounts seemed reasonable, and match up pretty
darn well with the new mesoscale snow amounts just coming in.
Might adjust amounts up a little higher from around Garrison to
Stanley (3 to 4) instead of 2-3. Otherwise they look good.

After the aforementioned shortwave moves through this evening,
there is a nice dry layer aloft moves over southern North Dakota
into northern South Dakota. Models are not exact in where most of
the loss of ice aloft will end up, but they all indicate the ND/SD
border will be near the lower end, with much more ice aloft
remaining along and North of the Interstate. If model guidance is
right with the qpf late tonight into Thursday morning, we could
have maybe 5 hundredths of an inch of ice somewhere along the
ND/SD border (possibly more). That could be a little farther
north, or it may even end up south of the border, but felt there
was enough confidence to issue an advisory. The RAP show better
potential for ice accum south of the border, while the NAM has the
potential for ice accum almost up to the Interstate. Also from
the Border north, we expect road temperatures will drop below
freezing, allowing ice accumulation on untreated surface. In
addition, there has been low visibility from Oakes to Hettinger
all evening, which will deposit and freeze on roads. The Hettinger
ASOS reported a hundredth of an inch of ice accum this past hour.
Overall, we felt there was enough of a signal to issue the
advisory.

Hazard should already be out, remaining text products will be out
shortly.

UPDATE Issued at 543 PM CDT Wed Mar 18 2020

For this update we added some fog, mainly west and south.
Dickinson remains in dense fog, and Oakes has dropped to a quarter
mile or less, but most areas are in the 1-3sm range. Will monitor
to see if dense fog expands, but for now we'll go with areas of
fog. Widespread light to moderate snow is also breaking out across
eastern Montana into western North Dakota. This could also temper
the fog a bit. Expanded likely and categorical pops over most of
the west central and extending into central ND around Beulah,
Garrison and Max a little earlier than previously forecast.
Otherwise no changes to the going forecast.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM CDT Wed Mar 18 2020

Highlights for the short term include accumulating snowfall of
between 2 and 4 inches near/along and north of Highway 2. Farther
south a wintry mix with lesser amounts. Expecting snowfall of up
to one inch along and south of Interstate 94 tonight along with a
chance of light freezing drizzle later tonight.

A northern stream shortwave trough will swing through tonight,
atop a cold frontal boundary that will slowly sag south overnight.
Snow will be most pronounced north of Interstate 94 to the northern
border, with a wintry mix south. Latest water vapor imagery shows
a large area of dry air in the mid/upper levels via the southern
stream now over Wyoming and Colorado. Our top-down approach shows
this drying streaming into southwest North Dakota at 00z Thursday,
then expanding into far south central and portions of the James
River Valley 06z-12z. A cold front now over northern North Dakota
will begin to slowly shift south overnight. As mentioned above, as
low level convergence and frontogenetical forcing increase
overnight, expect a mix of snow and light freezing drizzle south,
with snow north. A little concerned about the far south overnight
where freezing precipitation could last longer with the cold
front/cold air advection not reaching the south until closer to
12z Thursday. Think road/surface temperatures may remain above
freezing for a good portion of the night. Will alert the evening
shift to monitor this potential. Otherwise, the NAM/RAP/GFS BUFKIT
soundings also show a loss of moisture/ice in the dendritic
growth zone (-10C to -30C) portions of south central and the James
River Valley after 06z. Thinking is we will have light snowfall
prior to losing ice aloft in the majority of the area, except in
the far south. This will be followed by light freezing drizzle
late. After collaboration with neighboring offices, we have
decided to continue with the Special Weather Statement reiterating
a heightened awareness for snow north and a wintry mix south. The
surface cold front doesn't actually shift through Bismarck until
09z-12z Thursday. Precipitation threat ends by 15z for all but the
far southern James River Valley. Gusty northerly winds begin to
initiate late tonight through Thursday. Could be patchy blowing
snow north. A wind advisory in the far southern James River Valley
looks possible Thursday afternoon and will let subsequent shifts
analyze this with the latest data.

.LONG TERM...(Thursday night through Wednesday)
Issued at 216 PM CDT Wed Mar 18 2020

Tight pressure gradient in place Thursday evening with a 1040mb
surface high over southern Saskatchewan and a 994mb low located in
Oklahoma. In between, strong northerly winds especially over the
James River Valley will gradually subside overnight as the surface
highs nudges into northern North Dakota by 12z Friday. Expect
lighter winds Friday with plenty of sunshine as a mid level ridge
propagates across western and central North Dakota. It will remain
cold with high temperatures well below normal. Highs will range
between 15F and 27F. Another compact upper low/shortwave trough
slides from central and southern Saskatchewan into central North
Dakota Saturday with a chance of light snow. This exits Saturday
night followed by a more progressive zonal flow with another system
expected Tuesday through Wednesday. High temperatures will rebound
back into the 30s north and east, to the 40s elsewhere Sunday
through Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 105 AM CDT Thu Mar 19 2020

Hazards to aviation continue to include surface and low level
freezing precipitation with IFR conditions in snow.

At midnight CDT, surface low pressure continues over the eastern
Dakotas. Widespread snow will reduce visibilities and ceilings to
IFR conditions from KXWA-KMOT through 12z, with gradually improving
conditions after 12z to MVFR to VFR. From KDIK-KBIS-KJMS, there will
a mix of snow and freezing rain or freezing drizzle through 12z,
reducing visibilities and ceilings to IFR conditions, with gradually
improving conditions to MVFR after 12z. Gusty northwest 27-32kt
from KBIS-KJMS after 16z. After 21-00z VFR conditions expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM CDT /noon MDT/ this afternoon
for NDZ033-034-040>048-050-051.

Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for NDZ037-047-048-050-051.

&&

UPDATE...Hollan
SHORT TERM...KS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, Mar 19, 1:07 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
107 AM CDT Thu Mar 19 2020

NDZ020-031>037-200615-
Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-
107 AM CDT Thu Mar 19 2020 /1207 AM MDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Accumulating snowfall of around an inch will occur tonight. A
light glaze of ice is also possible late tonight into early
Thursday morning. Slippery road conditions are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>019-021>023-025-200615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
107 AM CDT Thu Mar 19 2020 /1207 AM MDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Accumulating snowfall of between 1 and 4 inches will occur tonight.
Slippery road conditions are likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>048-050-051-200615-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
107 AM CDT Thu Mar 19 2020 /1207 AM MDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A winter weather advisory is in effect for a wintry mix of
freezing drizzle or light freezing rain, and light snow. The
wintry mix will continue through Thursday morning. Sidewalks,
parking lots and untreated roads will become slippery. See
www.weather.gov/bis for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter weather advisory is in effect through Thursday morning.
Roads and sidewalks will be slippery. See www.weather.gov/bis for
more information.

Wind gusts to 45 mph are possible Thursday afternoon in the James
River Valley. A wind advisory may be needed in future forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Mar 18, 10:19 PM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1019 PM CDT Wed Mar 18 2020

NDZ001>005-009>013-017>023-025-031>037-191000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, and Jamestown
1019 PM CDT Wed Mar 18 2020 /919 PM MDT Wed Mar 18 2020/

...A WINTRY MIX SOUTH AND SNOW NORTH THROUGH THURSDAY MORNING...

Tonight through Thursday morning, a wintry mix of freezing drizzle
and snow can be expected along Interstate 94. Snowfall amounts
will be an inch or less. Farther south, along the South Dakota
border, more significant ice accumulation is possible and a winter
weather advisory is in effect for that area. This includes the
cities of Bowman, Hettinger, Linton, Ashley, Lamoure and
Ellendale. North of Interstate 94 to the Highway 2 corridor, snow
amounts between 1 and 4 inches will occur tonight. Precipitation
will taper off from north to south late tonight through Thursday
morning.

Thursday will be much colder, with strong northerly winds. The
James River Valley may see gusts to 45 mph Thursday afternoon.
Patchy blowing snow is also possible Thursday, mainly east of
Highway 83.

Roads will be icy in the south and may be snow covered over
portions of the central and north. Keep up to date with the
latest forecast from your Bismarck National Weather Service at
www.weather.gov/bis

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:18 PM CDTWinter Weather AdvisoryBISAdams, Bowman, Burleigh, Dickey, Emmons, Grant and 8 more14 hr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.